Alert archive / California / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Jan 15, 2019, 9:08 PM PST for Inyo County, California. It took effect at Jan 16, 2019, 4:00 PM PST. It was in force for 30 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 2019, 9:08 PM PST (05:08 UTC)
- In effect from
- Jan 16, 2019, 4:00 PM PST
- Expired
- Jan 17, 2019, 10:01 PM PST
- In force
- 30 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 5:35 PM PST | HEAVY SNOW 20 | Aspendell, CA | 24 HOUR SNOW TOTAL IN ASPENDELL CALIFORNIA HAS AMOUNTED TO 20 INCHES. ASPENDELL IS AT 8470 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS45 KVEF 160508 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 908 PM PST Tue Jan 15 2019 CAZ519-161200- /O.CAN.KVEF.WW.Y.0003.000000T0000Z-190116T1200Z/ /O.UPG.KVEF.WS.A.0002.190117T0000Z-190118T1200Z/ /O.NEW.KVEF.WS.W.0002.190117T0000Z-190118T1200Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 908 PM PST Tue Jan 15 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM PST FRIDAY ABOVE 6500 FEET... ...WINTER WEATHER ADVISORY FOR TONIGHT IS CANCELLED... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of 1 to 3 feet expected. Winds gusting as high as 65 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From 4 PM Wednesday to 4 AM PST Friday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds will cause blowing and drifting snow and could cause tree damage. Areas impacted include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-161200- /O.UPG.KVEF.WS.A.0002.190117T0000Z-190118T1200Z/ /O.NEW.KVEF.WS.W.0002.190117T0000Z-190118T1200Z/ White Mountains of Inyo County- 908 PM PST Tue Jan 15 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of up to 14 inches expected. Winds gusting as high as 50 mph. * WHERE...White Mountains of Inyo County. * WHEN...From 4 PM Wednesday to 4 AM PST Friday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Areas impacted include Westgard Pass on SR 168 east of Bishop. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
6 follow-up statements
086 WWUS45 KVEF 161134 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 334 AM PST Wed Jan 16 2019 CAZ519-521-162345- /O.CON.KVEF.WS.W.0002.190117T0000Z-190118T1200Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell and Whitney Portal 334 AM PST Wed Jan 16 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations for the Sierra Slopes are expected between 1 to 4 feet with the highest amounts expected above 8000 ft and near the peaks. White Mountain totals could reach up to 14 inches. Winds gusting as high as 50 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 PM Wednesday to 4 AM PST Friday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds, especially near the peaks, will cause blowing and drifting snow and could cause damage. Areas include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ018-019-162345- /O.NEW.KVEF.WW.Y.0004.190117T0600Z-190118T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and The Town Of Mt Charleston 334 AM PST Wed Jan 16 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST FRIDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet. Total snow accumulations of 6 to 12+ inches possible with highest amounts expected above 8500 ft. Winds gusting as high as 50 mph at times. * WHERE...Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From 10 PM this evening to 4 AM PST Friday. * ADDITIONAL DETAILS...Plan on slippery and hazardous road conditions. Strong wind gusts could cause tree damage as well as blowing or drifting snow reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
711 WWUS45 KVEF 162321 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 321 PM PST Wed Jan 16 2019 CAZ519-521-171130- /O.CON.KVEF.WS.W.0002.190117T0000Z-190118T1200Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell and Whitney Portal 321 PM PST Wed Jan 16 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. Total snow accumulations for the Sierra Slopes are expected between 1 to 4 feet with the highest amounts expected above 8000 ft and near the peaks. White Mountain totals could reach up to 14 inches. Winds gusting as high as 60 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 PM Wednesday to 4 AM PST Friday. Heaviest snow is expected tonight through midday Thursday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds, especially near the peaks, will cause blowing and drifting snow and could cause damage. Areas include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ018-019-171130- /O.CON.KVEF.WW.Y.0004.190117T0600Z-190118T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and The Town Of Mt Charleston 321 PM PST Wed Jan 16 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST FRIDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet tonight, with 3 to 4 inches expected by daybreak Thursday. Snow levels then rise to around 8000 feet Thursday morning. Total snow accumulations of 8 to 20 inches possible with highest amounts expected above 8500 ft in the Spring Mountains where it remains all snow. Winds gusting as high as 45 mph at times. * WHERE...Sheep Range and Spring Mountains. * WHEN...From 10 PM this evening to 4 AM PST Friday. Heaviest snow expected Thursday morning through Thursday afternoon, mainly above 8500 feet. * ADDITIONAL DETAILS...Plan on slippery and hazardous road conditions. Strong wind gusts could cause tree damage as well as blowing or drifting snow reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
002 WWUS45 KVEF 170557 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 957 PM PST Wed Jan 16 2019 CAZ519-521-171300- /O.CON.KVEF.WS.W.0002.000000T0000Z-190118T1200Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell and Whitney Portal 957 PM PST Wed Jan 16 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 7000 feet. Total snow accumulations for the Sierra Slopes of 1 to 4 feet with the highest amounts expected above 8000 ft and near the peaks. White Mountain totals could reach up to 14 inches. Winds gusting as high as 60 mph. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...until 4 AM PST Friday. Heaviest snow is expected tonight through midday Thursday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds, especially near the peaks, will cause blowing and drifting snow and could cause damage. Impacted areas include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ018-019-171300- /O.CON.KVEF.WW.Y.0004.190117T0600Z-190118T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and The Town Of Mt Charleston 957 PM PST Wed Jan 16 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet tonight, with 2 to 4 inches expected by daybreak Thursday. Snow levels then rise to around 8500 feet Thursday morning. Total snow accumulations of 8 to 20 inches possible with highest amounts expected above 8500 ft in the Spring Mountains where it remains all snow. Winds gusting as high as 45 mph at times. * WHERE...Sheep Range and Spring Mountains. * WHEN...Until 4 AM PST Friday. Heaviest snow expected Thursday morning through Thursday afternoon, mainly above 8500 feet. * ADDITIONAL DETAILS...Plan on slippery and hazardous road conditions. Strong wind gusts could cause tree damage as well as blowing or drifting snow reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
941 WWUS45 KVEF 171111 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 311 AM PST Thu Jan 17 2019 CAZ519-521-172315- /O.CON.KVEF.WS.W.0002.000000T0000Z-190118T1200Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell and Whitney Portal 311 AM PST Thu Jan 17 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected to continue above 7000 feet. Total snow accumulations for the Eastern Sierra Slopes are still expected between 1 and 4 feet with the higher amounts expected above 8000 ft and near the peaks. White Mountain totals could reach up to 14 inches. Winds gusting over 60 mph at times. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...Until 4 AM PST Friday. Heaviest snow is expected tonight through midday Thursday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds, especially near the peaks, will cause blowing and drifting snow and could cause damage. Impacted areas include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ018-019-172315- /O.CON.KVEF.WW.Y.0004.000000T0000Z-190118T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and The Town Of Mt Charleston 311 AM PST Thu Jan 17 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet today and heavy snow above 8500 feet. 2 to 4 inches are possible between 7000-8000 ft by daybreak. Snow levels then rise to around 8500 feet later this morning. A wide range of snow accumulations, 8 inches to as much as 2 feet, are possible with the higher of these estimates expected near the peaks. Sheep Range estimates are expected to be much lower, totaling between 6-8 inches. Wind gusts may be as high as 45 mph at times. * WHERE...Sheep Range and Spring Mountains. * WHEN...Until 4 AM PST Friday. Heaviest snow expected Thursday morning through Thursday afternoon, mainly above 8500 feet. * ADDITIONAL DETAILS...Plan on slippery and hazardous road conditions. Strong wind gusts could cause tree damage as well as blowing or drifting snow reducing visibilities. Runoff from snow melt and heavy rainfall may also cause hazardous driving conditions on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
651 WWUS45 KVEF 172218 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 218 PM PST Thu Jan 17 2019 CAZ521-172330- /O.CAN.KVEF.WS.W.0002.000000T0000Z-190118T1200Z/ White Mountains of Inyo County- 218 PM PST Thu Jan 17 2019 ...WINTER STORM WARNING IS CANCELLED... Widespread heavy snow had ended in the White Mountains of Inyo County. The Winter Storm Warning has been cancelled. $$ NVZ018-019-172330- /O.CAN.KVEF.WW.Y.0004.000000T0000Z-190118T1200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- 218 PM PST Thu Jan 17 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Although light snow showers may occur through the evening in the mountains of Clark County, the threat for widespread significant snow has ended. The Winter Weather Advisory has been cancelled. $$ CAZ519-181200- /O.CON.KVEF.WS.W.0002.000000T0000Z-190118T1200Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 218 PM PST Thu Jan 17 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected to continue above 7000 feet. Total snow accumulations for the Eastern Sierra Slopes are still expected between 1 and 4 feet with the higher amounts expected above 8000 ft and near the peaks. As of 930 AM PST Thursday, a spotter in Aspendell reported 17.5 inches of snow. * WHERE...Eastern Sierra Slopes. * WHEN...Until 4 AM PST Friday. * ADDITIONAL DETAILS...A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Very strong winds, especially near the peaks, will cause blowing and drifting snow and could cause damage. Impacted areas include Aspendell, SR 168 and Whitney Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit http://weather.gov/lasvegas
232 WWUS45 KVEF 180601 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1001 PM PST Thu Jan 17 2019 CAZ519-180715- /O.CAN.KVEF.WS.W.0002.000000T0000Z-190118T1200Z/ Eastern Sierra Slopes- 1001 PM PST Thu Jan 17 2019 ...WINTER STORM WARNING IS CANCELLED... Snow has largely ended over the east slopes of the Southern Sierra and only a few snow showers can be expected near the crest overnight. The Winter Storm Warning is cancelled. $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 15, 2:51 PM PST, 6 hours 17 minutes earlier.
Area forecast discussion, Jan 15, 2:51 PM PST, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 251 PM PST Tue Jan 15 2019 .SYNOPSIS...A complex and active weather pattern will continue to evolve throughout the week, eventually coming to an end by Friday. Extensive rainfall in northwest Arizona will be coming to an end late this afternoon, while another round of snowfall will impact the Sierra tonight. A much more potent snow producer will hit the Sierra and White mountains by Wednesday night. Winter Storm watches have been issued for the various threats. && .SHORT TERM...through Tuesday night Upper level disturbance that has brought the light-moderate rain to parts of southeast California, southern Nevada and all of northwest Arizona will be lifting northeast into southern Utah early this evening. That means precipitation will be winding down across the above mentioned locations over the next several hours. Can confirm this as satellite shows breaks in overcast and no precipitation behind the disturbance over the western Mojave Desert in San Bernardino County. Decided to cancel the Flash Flood Watch for southern Mohave County as moderate rainfall threat diminishes over the next 1 to 2 hours. Automated gauges within the Big Sandy Wash and Burro Creek drainage basin have recorded some impressive 24 hour rain totals between 2 to 3 inches, so far stream gauges indicate the runoff is being easily contained within the washes or streams. A weaker lobe of vorticity will quickly traverse the region later this evening setting off another wave of light rain/snow showers. Decreased the new snow accumulations for the Spring Mtns to 1 to 3 inches overnight. These values fall below our winter weather advisory criteria so went ahead and cancelled the advisory for the Spring Mtns. Kept the advisory going for the Sierra as generally 4-8 inches expected. As juiced as the air mass is expect areas of fog tonight/Wednesday morning. .LONG TERM...Wednesday through Tuesday Moving into Wednesday, a lull in activity is expected before the last, more potent, system begins to come on-shore by Wednesday night. This system has by and large not changed substantially, however snowfall amounts have come into question given the recent overforecasted amounts suggested by models up until this point. However, broad divergence coupled with very strong 850 mb moisture flow out of the south paralleling the Sierra range as depicted by both the ECMWF and GFS will hit the Sierra overnight Wednesday. Still do not see a reason to back off from the potentially over 3 feet of snow at the highest elevations of the Sierra. Winds could also be quite strong as 700 mb winds over 50 kts have been noted in both GFS and ECMWF solutions. As a result, also needed to hoist a Winter Storm Watch for the eastern Sierra and White mountains, again, in conjunction with REV and HNX from Wednesday evening through late Thursday. Finally beginning Friday, the system is expected to begin transitioning east and PoP chances along with it. Other than the easternmost parts of the CWA, PoP chances will be over with by Friday afternoon. Then, ridging begins to build over the region and clear skies as well as warm temperatures a bit for the weekend. Another trough will progress across the region late Sunday into Monday. Right now, it looks to be more of a wind bag then a precipitation maker. && .AVIATION...For McCarran...Increasing confidence that showers and low clouds will linger through the afternoon in the Las Vegas valley. Updated the afternoon TAFs to reflect showers with occasional light rain and lower cigs through the afternoon. Fog will also persist through the afternoon, with the worst conditions in southern Las Vegas areas. Showers may continue for a briefly overnight however cloud heights should start to improve after 03Z this evening. Precipitation should end overnight and a period of dry weather with VFR clouds is possible on Wednesday, with confidence increasing for any BKN cigs above 8000ft. There is a chance for patchy fog around the valley, however confidence is too low that it will develop more than a few isolated spots. After the brief lull Wednesday, low clouds and chances for showers return Wednesday night and Thursday. For the rest of southern Nevada, southeast California, and northwest Arizona...The main area of rain will life out of Mohave county as well as southern Clark early this evening. Generally improving conditions also expected tonight. The exception would be the Owens Valley/KBIH, where another batch of rain may move across the region, roughly north/west of the I-15 corridor this evening. Worried about fog in areas late tonight or early Wednesday morning with lighter winds and abundant moisture from today's rain, however winds off the surface should keep any fog at bay. Will watch how it develops overnight. Otherwise, Wednesday should be dry for much of the area with diurnal winds and higher VFR clouds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce AVIATION...Wolf LONG TERM...Boucher For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.